Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 31, 2002, 5:37 PM MDT for Morrill County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 31, 2002, 6:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 163 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:40 PM MDT | Hail 0.75 | Angora, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2718 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329 WUUS55 KCYS 312337 SVRCYS NEC123-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 535 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 615 PM MDT * AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL MORRILL COUNTY...OR ABOUT 10 MILES NORTH OF BRIDGEPORT...MOVING SOUTHEAST AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4192 10318 4176 10328 4158 10288 4180 10274 JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:43 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 1:43 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 143 PM MDT SAT AUG 31 2002 ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EVENING HOURS OVER MAINLY THE WESTERN NEBRASKA PANHANDLE...THAT PART OF THE CWA WILL BE AHEAD OF A SURFACE LOW PRESSURE TROUGH ALLOWING FOR BETTER BOUNDARY LAYER MOISTURE AND STEEPER LAPSE RATES. THAT SURFACE LOW PRESSURE TROUGH WILL MOVE EAST OF THE CWA THIS EVENING AHEAD OF A WEAK COLD FRONT WHICH MOVES THROUGH THE CWA LATE TONIGHT AND SUNDAY MORNING. THE RESULTING WESTERLY SURFACE WINDS WILL KEEP MOST OF THE LOWER CLOUDS AND FOG OUT OF THE CWA LATER TONIGHT. A SHORTWAVE TROUGH WHICH WAS LOCATED FROM NORTH CENTRAL MONTANA TO NORTHERN NEVADA AT MIDDAY WILL MOVE OVER THE CWA BY SUNDAY AFTERNOON...WITH MOST OF ITS ENERGY MOVING OVER WESTERN SOUTH DAKOTA AND POSSIBLY INTO THE NORTHERN PANHANDLE. THE AVN CONTINUES TO BE WETTEST AND MOST UNSTABLE OF THE MODELS OVER THAT AREA SUNDAY AFTERNOON BUT HAS BACKED OFF ON ITS QPF FROM THE 06Z RUN. FOR NOW WILL KEEP THE MENTION OF LOW POPS IN THE FORECAST FOR SUNDAY AFTERNOON AND EARLY EVENING IN THE NORTHERN NEBRASKA PANHANDLE. AS THE UPPER LOW CYRRENTLY OVER BRITISH COLUMBIA MOVES EAST THROUGH MONDAY... THE FLOW ALOFT BECOMES MORE NORTHWESTERLY AND ANOTHER SURFACE COLD FRONT MOVES ACROSS THE CWA LATE SUNDAY NIGHT AND MONDAY MORNING. WITH A MORE STABLE AND DRIER AIR MASS IN PLACE OVER THE CWA MONDAY BEHIND THE FRONT WILL LEAVE OUT POPS AND GO WITH COOLER READINGS. A BOUNDARY LAYER SOUTHEAST WIND FLOW RETURNS OVER THE EAST PART OF THE CWA TUESDAY AHEAD OF ANOTHER SURFACE LOW PRESSURE TROUGH. THE AVN SHOWS LOWER LIFTED INDICES AND AN INCREASE IN MOISTURE OVER THE WESTERN NEBRASKA PANHANDLE FOR TUESDAY AFTERNOON. EVEN THOUGH THERE IS NOT MUCH IN THE WAY OF DYNAMICS...SURFACE FORCING ALONG THE LOW PRESSURE TROUGH SHOULD BE ENOUGH FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP...EVEN THOUGH THE AVN HAS NO QPF. FOR NOW WILL LEAN MORE TOWARDS THE ETA WITH SLIGHTLY LOWER MEAN LAYER RELATIVE HUMIDITIES AND A DEEPER UPPER LOW MOVING ACROSS CANADA. FWC AND MAV GUIDANCE LOOKS CLOSE FOR THE TEMPERATURES THROUGH TUESDAY. THE ETA SEEMS TO BE TOO WARM AND EVEN SHOWS WARMING IN SOME AREAS IN THE COOLER AIR MASS ON MONDAY. .EXTENDED... SOUTHWEST FLOW WILL CONTINUE ALOFT OVER THE CWA THROUGH THE EXTENDED PERIOD AS AN UPPER LEVEL TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. A SHORT WAVE MOVES ACROSS THE AREA WEDNESDAY WITH UPPER LEVEL DIVERGENCE. DUE TO THE LIMITED AMOUNT OF MOISTURE AVAILABLE... ONLY A SLIGHT CHANCE OF PRECIP IS EXPECTED OUTSIDE THE MOUNTAINS. BETTER MOISTURE WILL BE AVAILABLE THURSDAY FOR A BETTER CHANCE OF PRECIP. A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA ON FRIDAY... WITH UPSLOPE FLOW DEVELOPING AFTER FRONTAL PASSAGE. THIS WILL RESULT IN A CHANCE OF PRECIP AGAIN ON FRIDAY ALONG WITH COOLER TEMPERATURES. SATURDAY LOOKS DRY AND COOL AS A FLAT RIDGE OF HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. TEMPERATURES WILL BE ABOUT NORMAL THROUGH FRIDAY AND THEN COOL TO 5 TO 10 DEGREES BELOW NORMAL. .CYS... WY...NONE. NE...NONE. WEILAND/DAUGHERTY
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.